By: Firdos Shaikh
The skin all over your body is made up of 3 major layers: epidermis, the outermost layer, dermis, the one in between, and hypodermis, the innermost layer.
Thinning of skin occurs when the epidermis and the dermis start losing their blood vessels giving an appearance of a transparent or flattening skin.
In addition to that, the skin on your face is already 10x more delicate and sensitive than that on the rest of your body. Thinning of skin is influenced by a wide range of factors such as genetics, diet, lifestyle, and medications.
Here are a 7 medications and skin treatments that can cause your skin to become compromised or thin and papery over the long run.
NSAIDs, or nonsteroidal anti-inflammatory drugs, are quite a common sight everywhere. These drugs address inflammation by thinning the blood and causing an easy flow of blood cells.
The most common side effect of NSAIDs is skin bruising, which eventually results in the thinning of the skin. The only way to counter this is to limit the use of NSAIDs to an extent that it doesn’t create undesirable side effects.
Dermal fillers are a much better option than using cosmetic surgery and silicone implants. The former are often used to smooth out any fine lines, wrinkles, crow’s feet, and laugh lines around your face. Dermal fillers also plump your cheeks and fill your lips.
However, the downside of this treatment is that it needs to be carried out every 3-4 months. Also, over a period of 5-6 years, one needs to increase the quantity in order to see its effects. This, in turn, leads to thinning of the skin in over a period of years.
UV rays tend to penetrate into the epidermal layers of your skin thereby accelerating the production of free radicals. In due course of time, these free radicals tend to enhance the ageing process, which is synonymous to thinning of the skin.
The best way to keep UV rays at bay is to use sunscreen with an SPF of 30 or higher. However, most sunscreens contain FDA-approved UV filters namely octyl methoxycinnamate, benzophenone-3, and octocrylene.
As per recent studies, these additives have been proved to cause the production of reactive oxygen species that lead to thinning of the skin.
In order to combat this issue, resort to using sunscreens which have a limited quantity of these 3 chemical additives. Instead, go for sunscreens loaded with antioxidants and vitamins C and E for the best results as far as protection from UV rays is concerned.
Like dermal fillers, laser treatments are quite widely used these days to get rid of scars, tattoos, and fine lines. But overdoing laser treatments, like corticosteroids and NSAIDs, eventually results in the thinning of your skin.
Topical steroids like creams, ointments, and gels create a layer that protects your skin from external hazards as well as inner disorders too. However, such topical creams usually bring about collateral damage to your skin.
The best way is to use them sparingly. If you use your creams and gel for health reasons, then make sure you back it up with a good skincare routine in order to avoid premature thinning and ageing of your skin.
Aspirin, Advil, ibuprofen are amazing when it comes to providing a temporary solution to your cough, cold, and headache issues. But did you know that such over-the-counter medications do take a toll on your skin and hair health with consistent use?
Given the sedentary lifestyle we now live and the adulterated diet we feed ourselves, the dependency on these drugs is only bound to increase with time. And deteriorating skin health coupled with ageing means that thinning skin follows when you become too reliant on these drugs.
Vitamins, in their natural state, pose no threat to your skin whatsoever. On the contrary, vitamins B, C, and E are the most beneficial to your skin health. They help in reducing scars, fine lines, wrinkles, and prevent premature ageing.
The side effects on skin health may occur due to consuming unnatural vitamin supplements which may contain harmful chemical additives.
Vitamins B and C, even when consumed in high amounts has no serious consequences since it is water-soluble. But excessive intake, more than 15 mg, of vitamin E may cause rashes on your skin, lethargy, nausea, and diarrhea in the long run. In fact even taking mega doses of vitamin C can thin your skin over a long period of time. Vitamins like everything else should be used in moderation.
Summing it up:
Although the above-mentioned conditions result in the thinning of skin with time, these are only a few of many more influential factors like age, lifestyle, and genetics. With increasing age, the skin loses its elasticity and suppleness thereby becoming thinner with time. Sometimes thinning or papery skin can not be avoided and people need to simply find ways to protect it.
Having said that, one can still delay the onset of ageing by having a healthy diet full of protein and omega-3 fatty acid and watching your lifestyle habits.
This Lifestyle Health Care Blog is proudly sponsored by SKIN GUARDS. We are dedicated to helping people protect their skin and heal their bodies.